Antihistamines, or allergy pills, are medications that reduce or block the effects of histamine, a chemical the body produces in response to an allergen.
- sore throat
- runny nose
- skin rash
- ear congestion
- red, itchy, watery eyes
Allergy medication is considered safe when used correctly and can provide quick relief from symptoms, but it’s possible to take too much.
An antihistamine overdose, also called antihistamine poisoning, occurs when there’s too much of the medication in your body. This can be life-threatening, so it’s important that you understand proper dosing to avoid toxicity.
Antihistamines include first-generation medications that have a sedating effect, and newer non-sedating types.
Examples of sedating antihistamines include:
- cyproheptadine (Periactin)
- dexchlorpheniramine (Polaramine)
- diphenhydramine (Benadryl)
- doxylamine (Unisom)
- pheniramine (Avil)
- brompheniramine (Dimetapp)
Examples of non-sedating antihistamines include:
It’s possible to overdose on both types of antihistamines. Symptoms of an overdose when taking sedating medication can vary but may include:
More serious complications of first-generation antihistamine overdose include seizures and coma.
Non-sedating antihistamine overdoses tend to be less toxic and less severe. Symptoms may include:
Sometimes, however, tachycardia can occur. This is when your resting heart rate is more than 100 beats per minute.
Symptoms of an overdose usually appear within six hours of taking too much antihistamine. Your symptoms may start off mild and then gradually worsen over time.
Deaths from antihistamine overdose
There have been reports of death due to antihistamine toxicity. These include accidental overdoses and intentional misuse.
Death can occur when an overdose causes severe complications such as respiratory distress, cardiac arrest, or seizures. Each person’s tolerance to medication can vary. However, toxicity usually occurs when a person ingests three to five times the recommended dosage.
To avoid life-threatening complications, call 911 or go to the emergency room if you have any symptom of an overdose. You can also call the Poison Control Help Line at 800-222-1222.
Antihistamine overdose treatment focuses on stabilizing your health and providing supportive care.
You’ll likely receive activated charcoal in the hospital. This product is used in emergency situations to help reverse the effects of poisoning. It works as an antidote, stopping the absorption of toxins and chemicals from your stomach into the body. Toxins then bind to the charcoal and exit the body through bowel movements.
In addition to activated charcoal, general support may include cardiac and respiratory monitoring.
The prognosis depends on the amount of antihistamine ingested and the extent of an overdose, but a full recovery is possible with immediate medical treatment.
Some side effects of taking antihistamines can mimic symptoms of an overdose. These include mild nausea, dizziness, vomiting, diarrhea, and stomach pain.
These symptoms don’t usually require medical treatment, and may subside as your body adjusts to the medication. Even so, check with a doctor if you have side effects. You may need to reduce your dosage or take a different medication.
The difference between a side effect and an overdose is the severity of symptoms. Severe symptoms like rapid heart rate, tightness in the chest, or convulsions require a visit to the emergency room.
Antihistamines are safe when used properly. Here are some tips to avoid ingesting too much:
- Don’t take two different types of antihistamines simultaneously.
- Don’t take more than the recommended dosage.
- Don’t double up on doses.
- Keep drugs out of reach of children.
- Don’t take two doses too close together.
Make sure you read labels carefully. Some antihistamines can interact with other drugs you take. If you don’t know whether it’s safe to combine an antihistamine with another medication, speak with a doctor or pharmacist.
Be mindful that some antihistamines include other ingredients like a decongestant. If you take these types of antihistamines, it’s important that you don’t take a separate decongestant.
Antihistamines can also relieve allergy symptoms in children, but they aren’t right for all children. Generally speaking, you shouldn’t give an antihistamine to a child under the age of 2.
Dosage recommendations for children ages 2 and up vary depending on the type of antihistamine, and it’s sometimes based on a child’s weight.
Talk to your child’s pediatrician or pharmacist if you have questions about the proper dosage.
Whether you have seasonal or indoor allergies, an antihistamine can help relieve symptoms like sneezing, a runny nose, sore throat, and watery eyes.
However, taking too much of an antihistamine can lead to an overdose or poisoning. Be sure to read medicine labels carefully and don’t take more than directed.